Utah, 2014Winter Weather in Utah, June 17 to 18, 2014
June 17 to 18, 2014 · NWS GJT · 1 event in 1 county or zone
A strong upper level jet moved over northeast Utah in conjunction with a strong cold front which resulted in significant snowfall accumulations above the 7500 foot level.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet moved over northeast Utah in conjunction with a strong cold front which resulted in significant snowfall accumulations above the 7500 foot level.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 3:00 PM MST, 1 hour earlier.
Area forecast discussion, Jun 17, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT TUE JUN 17 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 400 PM MDT TUE JUN 17 2014
STRONG SOUTHWEST WINDS OBSERVED ACROSS THE FORECAST AREA TODAY
AHEAD OF COLD FRONT OVER NORTHEAST UTAH STRETCHING FROM EAST OF
KRKS-KMLF AT 21Z. MAGNITUDE OF WINDS FROM 20 TO 30 MPH ACROSS MOST
VALLEY LOCATIONS WITH GUSTS FROM 45 TO 50 MPH. SO FAR...NO
CONVECTIVE ACTIVITY OUT AHEAD OF THE FRONT AS MOISTURE RELATIVELY
LIMITED IN ADVANCE OF THE SYSTEM. NOCTURNAL COOLING WILL ALLOW
WINDS TO DECOUPLE OVER THE VALLEYS LATER THIS EVENING BUT WILL
CONTINUE TO BLOW PRETTY HARD UNTIL THEN SO WILL HOLD ONTO WIND
ADVISORY THROUGH 9 PM.
LATEST SHORT-RANGE MODELS INDICATED THE FRONT WILL PASS THROUGH
KVEL AND INTO EXTREME NORTHWEST COLORADO BY 6 PM. EXPECT SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE CONFINED TO AREAS ALONG AND
BEHIND THE FRONT SO CUT BACK POPS SOUTHEAST OF THE BOUNDARY THIS
EVENING. SNOW LEVEL LOWERS RAPIDLY OVER THE EASTERN UINTAS BEHIND
THE STRONG FRONT SO RAIN LOWER TO AROUND 8000 FEET STILL LOOKS
REASONABLE. FRONT PROGGED TO CONTINUE SLOWLY SOUTHEAST THROUGH THE
NIGHT REACHING ROUGHLY A KEGE TO KPGA LINE BY MORNING. AGAIN...
PRECIPITATION CONFINED TO AREAS BEHIND THE FRONT WITH NORTHEAST
UTAH AND THE NORTHWEST CORNER OF COLORADO FAVORED. LATEST NAM12
CONTINUED TO GENERATE DECENT ACCUMULATIONS OVER THE EASTERN UINTA
MOUNTAINS FOR MID JUNE SO WILL CONTINUE WINTER WEATHER ADVISORY
THROUGH MIDDAY WEDNESDAY.
SHORTWAVE ROTATING THROUGH THE BASE OF THE TROUGH WILL DRIVE THE
FRONT ACROSS THE REMAINDER OF THE FORECAST AREA WEDNESDAY
AFTERNOON. PASSAGE OF THE WAVE CORRESPONDS WITH PEAK HEATING SO
EXPECT GOOD SHOWER AND THUNDERSTORM COVERAGE OVER THE MOUNTAINS
AND ADJACENT VALLEYS. COLDEST AIR STAYS NORTH SO SNOW LEVELS AT OR
ABOVE 10K FEET AND LITTLE IMPACT ON HIGH PASSES EXPECTED. EMBEDDED
THUNDERSTORMS COULD BRING DOWN STRONG WINDS ALOFT...BUT OTHERWISE
LESS WINDY THAN TODAY. MUCH COOLER BEHIND THE FRONT WITH HIGHS
DROPPING BY 10 TO 15 DEGREES FOR MOST AREAS.
PRECIPITATION ENDS PRETTY ABRUPTLY WEDNESDAY EVENING AS SUBSIDENCE
...COOLING...AND DRYING WORK ACROSS THE AREA. CLEARING SKIES WILL
LEAD TO SOME COLD OVERNIGHT LOWS. THUS FAR APPEARS ONLY PORTIONS
OF NORTHWEST COLORADO UNDER THE THREAT OF LATE SEASON FREEZE WHICH
COULD IMPACT SENSITIVE VEGETATION. THEREFORE...HOISTED A FREEZE
WATCH FOR THE AREA FROM MIDNIGHT TO 9 AM THURSDAY MORNING.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 PM MDT TUE JUN 17 2014
A COOL THURSDAY MORNING WITH NEAR OR BELOW FREEZING TEMPERATURES IN
SOME MOUNTAIN AREAS WILL EVOLVE INTO AN UNSEASONABLY COOL
AFTERNOON... WITH HIGH TEMPERATURES IN THE VALLEYS STRUGGLING TO
GET TO 80 DEGREES. HOWEVER...THROUGHOUT THE DAY WARMER AIR ALOFT
WILL ADVECT INTO THE REGION AS THE UPPER LEVEL TROUGH EXITS AND
RIDGING MOVES OVER EASTERN UTAH AND WESTERN COLORADO.
HIGH PRESSURE WILL REMAIN OVERHEAD THROUGH EARLY NEXT WEEK ALLOWING
TEMPERATURES TO REBOUND BACK TO AND ABOVE NORMAL. MOISTURE ALONG
THE FRONT RANGE WILL REGRESS WEST TOWARD THE DIVIDE ON
SUNDAY EVENING...BRINGING THE POSSIBILITY OF DIURNALLY DRIVEN
MOUNTAIN CONVECTION ALONG THE CENTRAL MOUNTAINS SUNDAY THROUGH
TUESDAY. ELSEWHERE WILL STAY DRY WITH LIGHT DIURNALLY DRIVEN WINDS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1106 AM MDT TUE JUN 17 2014
STRONG PREFRONTAL SOUTHWEST WINDS RANGING FROM 20 TO 30 MPH
SUSTAINED WITH FREQUENT GUSTS FROM 40 TO 50 MPH WILL RESULT IN
MODERATE TO STRONG MECHANICAL TURBULENCE THROUGH EARLY EVENING.
SHOWERS AND THUNDERSTORMS WILL LARGELY BE CONFINED TO THE EASTERN
UINTA MOUNTAINS AND WILL BE CAPABLE OF PRODUCING VERY STRONG
OUTFLOW WINDS WITH LITTLE RAINFALL. SHOWERS WILL TRANSITION TO
SNOW ABOVE 8000 FEET IN THE EASTERN UINTA MOUNTAINS OVERNIGHT
THROUGH NOON WEDNESDAY AS THE FRONT SHIFTS TO THE SOUTHEAST...
STALLING ALONG A KLAR TO KPGA LINE AT 18Z WED. PRECIPITATION ALONG
AND TRAILING THE FRONT IS UNLIKELY TO DEGRADE FLIGHT CATEGORIES
BELOW VFR OVER THE NEXT 24 HOURS.
&&
.FIRE WEATHER...
ISSUED AT 400 PM MDT TUE JUN 17 2014
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
TONIGHT DUE TO STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD
FRONT. RED FLAG WARNINGS ARE IN EFFECT FOR MUCH OF WESTERN
COLORADO UNTIL 9 PM MDT THIS EVENING. WIND GUSTS UP TO 50 MPH ARE
LIKELY THROUGHOUT THE EVENING WITH HUMIDITY VALUES IN THE 5 TO 15
PERCENT RANGE.
ANOTHER RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONE
207 BELOW 9500 FEET ON WEDNESDAY BETWEEN NOON AND 7PM. ON
WEDNESDAY...THE COLD FRONT WILL PASS THROUGH WESTERN COLORADO AND
SOUTHEASTERN UTAH. WINDS ARE EXPECTED TO DECREASE BEHIND THIS
FRONTAL PASSAGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ001-002-006>008-
011-020>022.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200-202-203-
207-290-292-293.
RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR COZ207.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR COZ002.
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022-027-029.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY FOR UTZ023.
&&
SHORT TERM...NL
LONG TERM...JAM
AVIATION...NL
FIRE WEATHER...JAMHazardous weather outlook, Jun 17, 4:17 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT TUE JUN 17 2014
COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DRY AND WARM SOUTHWEST FLOW WILL CONTINUE THROUGH THIS EVENING.
GUSTY SOUTHWEST WINDS DEVELOP BY THIS AFTERNOON AS RELATIVE
HUMIDITY VALUES DROP BELOW 15 PERCENT. THIS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING ACROSS MUCH
OF WESTERN COLORADO WITH RED FLAG WARNINGS IN EFFECT UNTIL 9 PM
MDT THIS EVENING.
A STRONG COLD FRONT WILL PUSH ACROSS NORTHEAST UTAH THIS
AFTERNOON. THIS WILL BRING MUCH COOLER WEATHER ALONG WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS. THE SHOWERS WILL CHANGE OVER TO
SNOW ABOVE 8000 FEET IN THIS AREA TONIGHT...WITH ACCUMULATIONS UP
TO 4 INCHES POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS NORTHWEST COLORADO AFTER MIDNIGHT...WITH SOME SNOW
POSSIBLE ABOVE 9000 FEET IN THE COLORADO MOUNTAINS NORTH OF
INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO PERSIST ACROSS
EXTREME SOUTHWEST COLORADO ON WEDNESDAY WHERE GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL CONTINUE. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE FOUND NORTH OF THE SAN JUAN MOUNTAINS ON
WEDNESDAY...WITH SOME SNOW POSSIBLE ABOVE 9000 FEET. ANY
ACCUMULATIONS WILL BE LIGHT.
DRY AND WARMER WEATHER RETURNS ON THURSDAY AND CONDITIONS WILL
STAY WARM AND DRY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 17, 2:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 15 NW MOAB 38.73N 109.74W
06/17/2014 M48 MPH GRAND UT ASOS
&&
EVENT NUMBER GJT1401248
DCLocal storm report, Jun 17, 2:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
06/17/2014 M45 MPH MOFFAT CO ASOS
&&
EVENT NUMBER GJT1401249
DCLocal storm report, Jun 17, 2:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND DMG CORTEZ 37.34N 108.59W
06/17/2014 MONTEZUMA CO CO-OP OBSERVER
CHINESE ELM TREE LIMB OF 1.5 INCH DIAMETER AND 10 FEET
LONG BLOWN DOWN.
&&
EVENT NUMBER GJT1401250
DCLocal storm report, Jun 17, 2:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
06/17/2014 M48 MPH MESA CO ASOS
&&
EVENT NUMBER GJT1401251
DCLocal storm report, Jun 17, 3:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM NON-TSTM WND GST 2 NNW MONTROSE 38.51N 107.88W
06/17/2014 M49 MPH MONTROSE CO ASOS
&&
EVENT NUMBER GJT1401252
DCLocal storm report, Jun 17, 3:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
06/17/2014 M55 MPH MESA CO ASOS
&&
EVENT NUMBER GJT1401253
DCWinter Weather, Eastern Uinta Mountains
- When
- June 17, 4:00 PM MST to June 18, 9:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area with gusts of 15 to 25 mph. 3 inches of snow were reported on UT Highway 44 down to the 7500 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559567.